Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Binghamton, NY

May 29, 2006Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2006, 8:37 AM EDT for Tompkins County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 8:37 AM EDT (12:37 UTC)
Expired
May 29, 2006, 9:00 AM EDT
In force
23 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Tompkins County, NY

The radar

The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 291237
SVRBGM
NYC109-291300-
/O.NEW.KBGM.SV.W.0021.060529T1237Z-060529T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
837 AM EDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL TOMPKINS COUNTY IN CENTRAL NEW YORK

* UNTIL 900 AM EDT

* AT 836 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEWFIELD...OR ABOUT OVER ITHACA...AND MOVING
  SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANBY AT 845 AM EDT...
  SOUTH DANBY AT 855 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

LAT...LON 4242 7647 4240 7662 4224 7659 4226 7640

$$
1 follow-up statement
000 
WWUS51 KBGM 291305
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 AM EDT MON MAY 29 2006

NYC109-291314-
/O.EXP.KBGM.SV.W.0021.000000T0000Z-060529T1300Z/
TOMPKINS NY-
904 AM EDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TOMPKINS COUNTY
EXPIRED AT 900 AM EDT...

STRONG TO SEVERE THUNDERSTORMS HAVE MOVED SOUTH OF THE COUNTY...AND 
THE WARNING EXPIRED AT 900 AM. OTHER THUNDERSTORMS DOTTING THE 
COUNTY WILL LIKELY PRODUCE BRIEF PERIODS OF VERY HEAVY 
RAINFALL...AND POSSIBLY SOME PEA SIZE HAIL...BUT THESE CELLS ARE NOT 
EXPECTED TO BECOME SEVERE AT THIS TIME.

LAT...LON 4242 7647 4240 7662 4224 7659 4226 7640

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:45 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 29, 6:45 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
645 AM EDT MON MAY 29 2006

.SHORT TERM /TDA - WED/...

UPDATE 3 - FOR LIKELY POPS ACROSS THE FINGER LAKES.

UPDATE 2 - LIKELY POPS EARLY THIS MRNG FOR THUNDERSTORMS
ONONDAGA/MADISON/ONEIDA.

UPDATE 1 - WILL RAISE POPS ACRS THE FINGER LAKES AND CENTRL SRN TIER
TO CHC FOR THIS MRNG GIVEN TRACK OF CONVECTION OVER LAKE ONTARIO.
PREV AFD BLO...

S/WV OVER ONTARIO DROPPING SWD ACCOMPANIED BY SCT TSRA. ACTIVITY MAY
WELL WANE OVER THE NXT FEW HRS BUT WAVE WILL HAVE POTNL TO TRIGGER
SCT ACTIVITY ACRS THE WRN MOHAWK VLY, CATSKILLS, SUSQ RGN LATER THIS
MRNG, AND THE POCONOS THIS AFTN. MDLS ARE HINTING THAT CONVECTIVE
POTNL MAY BE AIDED BY CONVERGENCE ACRS NE PA THIS AFTN NEAR WHAT
APPEARS TO BE A DVLPNG LEE SIDE TROF. ACRS THE REMAINDER OF THE FCST
AREA, THERE DOES NOT APPEAR TO BE A TRIGGER FOR ADDNL DVLPMNT, OTHER
THAN LCL MESO BNDRYS. ETA AND EVEN THE GFS PROFILES LOOK TOO
UNSTABLE FOR THIS AFTN, DUE TO TDS WHICH APRCH 70F IN THE 950-980 MB
LAYER THIS AFTN, BUT LAKE BREEZE, AND MAYBE EVEN HIGHER TERRAIN
COULD TRIGGER A FEW STORMS. KEPT THE 30 POP FOR THE REMAINDER OF THE
FCST AREA THIS AFTN. ANY ACTIVITY SHUD DIMINISH BY OR SHORTLY AFTER
SS. WIND FIELD FOR SVR POTNL LOOKS VERY MARGINAL TDA, ALTHO A FEW
STRONG PULSERS CANT BE RULED OUT. WILL HOLD OFF ON A HEADS-UP
STATEMENT FOR NOW...DAY SHIFT WILL RE-ASSESS.

ON TUES, THE BACKDOOR CDFNT WILL BEGIN TO AFFECT THE RGN. SOME DIFFS
IN THE MDLS AS TO HOW FAR WEST THIS FEATURE GETS, BUT CONVERGENCE
ASSCD WITH THE BNDRY SHUD BE ABLE TO FIRE OFF SCT CONVECTION. BEST
AREA APPEARS TO BE CNTRL AND ERN ZONES ON TUE. BY WED, MDLS SHOW
MARINE INFLUENCE OVER SE ZONES, WITH MAXES ONLY XPCTD TO BE IN THE
70S. ACRS NW ZONES, MAXES WILL BE IN THE M/U80S. BETTER POTNL FOR
CONVECTIVE DVLPMNT APPEARS TO BE OVER WRN ZONES (CNTRL SRN TIER AND
FINGER LAKES), CLOSER TO THE FNT.

&&

.LONG TERM /THU - SUNDAY/...
MED RANGE MDLS AND ENSEMBLE SUITES IN PRETTY GOOD AGREEMENT THAT
EARLY WEEK EAST COAST RIDGE IS EXPECTED TO BREAK DOWN INTO A TROF
PATTERN BY LATE NEXT WEEK. WARM WX ON SWLY FLOW BENEATH THE RIDGE
LINGERS INTO WEDNESDAY...FOLLOWED BY COLD FRONTAL PUSH AND CHC FOR
RAIN THURS INTO FRIDAY...WITH DRY AND SEASONABLY COOL AIRMASS
PROGGED FOR THE WEEKEND. HPC GUIDANCE WAS GENERALLY FOLLOWED FOR
MOST PARAMETERS...HOWEVER WE CLIPPED THE VERY HIGH POP VALUES ON
THURS DOWN TO CHC DUE TO INHERANT DAY 4-5 UNCERTAINTY. -JAB

&&

.AVIATION (29/06Z TO 30/06Z)...
MAINLY CLEAR SKIES AND LIGHT WINDS OVERNIGHT. HOWEVER WE HAVE A
BATCH OF SHOWERS AND EMBEDDED THUNDERSTORMS DROPPING SOUTHEASTWARD
FROM ONTARIO PROVINCE. THIS ACTIVITY WILL AFFECT UCA DURING THE
EARLY MORNING HOURS, AND COULD POTENTIALLY BUILD WESTWARD TO AFFECT
OTHER TERMINALS. WE WILL CONTINUE TO MONITOR.

FOR NOW EXPECT MAINLY CLEAR SKIES AWAY FROM THE ACTIVITY, WITH A
BROKEN MID-DECK FROM UCA BACK TOWARD SYR. WE ARE BETTING AGAINST FOG
FORMATION AS T-TD SPREADS ARE MUCH WIDER THROUGH BL THAN IN RECENT
NIGHTS.

THIS AFTERNOON SHOULD BE PARTLY CLOUDY WITH VFR CONDITIONS
CONTINUING. AN UNSTABLE ATMOSPHERE WILL GENERATE A FEW THUNDERSTORMS
DURING THE AFTERNOON, MAINLY FROM 18Z-23Z.  DJP

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, May 29, 7:52 AM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 AM EDT MON MAY 29 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301200-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
752 AM EDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. A
FEW THUNDERSTORMS COULD BE STRONG, BUT WIDESPREAD THUNDERSTORM
ACTIVITY IS NOT EXPECTED. A VERY FEW THUNDERSTORMS COULD APPROACH
SEVERE LIMITS DUE TO HAIL AND DAMAGING WINDS THIS MORNING IN
CENTRAL NEW YORK...AND THIS AFTERNOON AND EARLY EVENING OVER THE
CATSKILLS OF NEW YORK AND THE POCONOS OF PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY, BUT
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY INTO EARLY EVENING.

TAC

In the hours before

Special weather statement, May 29, 6:50 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 AM EDT MON MAY 29 2006

NYZ017-018-044-291130-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-
650 AM EDT MON MAY 29 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 649 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JORDAN..AND
  MOVING SOUTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MARYSVILLE AND MARCELLUS AT 655 AM EDT...
  SKANEATELES AT 700 AM EDT...
  MARIETTA AND CEDARVALE AT 705 AM EDT...
  NILES AT 710 AM EDT...
  OTISCO AND NEW HOPE AT 715 AM EDT...
  VESPER AND GLEN HAVEN AT 720 AM EDT...
  SCOTT AND TULLY AT 725 AM EDT...
  PREBLE AND BALTIMORE AT 730 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, May 29, 7:35 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
735 AM EDT MON MAY 29 2006

NYZ016-017-291215-
CAYUGA NY-SENECA NY-
735 AM EDT MON MAY 29 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 731 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LEHIGH VALLEY JUNCTION..AND MOVING
  SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SENECA FALLS AT 740 AM EDT...
  CAYUGA AND FOSTERVILLE AT 745 AM EDT...
  UNION SPRINGS AND CANOGA AT 750 AM EDT...
  EAST VARICK AT 755 AM EDT...
  LEVANNA AND AURORA AT 800 AM EDT...
  MERRIFIELD AND WILLETS AT 805 AM EDT...
  VENICE CENTER AND LEDYARD AT 810 AM EDT...
  SHERWOOD AND CASCADE AT 815 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
Special weather statement, May 29, 8:18 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 AM EDT MON MAY 29 2006

NYZ017-025-291300-
CAYUGA NY-TOMPKINS NY-
818 AM EDT MON MAY 29 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 814 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR AURORA..AND MOVING
  SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LEDYARD AND VENICE CENTER AT 825 AM EDT...
  KING FERRY AT 830 AM EDT...
  LAKE RIDGE AND GENOA AT 835 AM EDT...
  LANSINGVILLE AND EAST GENOA AT 840 AM EDT...
  TAUGHANNOCK FALLS AT 845 AM EDT...
  MYERS AND WILLOW CREEK AT 850 AM EDT...
  LANSING AND ITHACA TOMPKINS ARPT AT 900 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:38 AM EDTSevere Thunderstorm WarningBGMSeneca52 min
May 29, 8:29 AM EDTSevere Thunderstorm WarningBGMSeneca19 min
May 29, 8:55 AM EDTSevere Thunderstorm WarningBGMTioga42 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.